Skip to content
Includes Expert Content
Time For a Different Pill?
avatar
LunaMusings posted:
I've been taking the same birth control pill for five years and have had great results until the past two years. About every two months, I fall apart emotionally leading up to my period. Lately I've become increasingly nauseous before my period and this month is the worst yet. I'm already having bleeding and yet the nausea has not stopped as it had before. Also, the thought of food disgusts me. It is highly unlikely that I'm pregnant despite the bleed as some have said is possible because the flow is still pretty normal. I am confused as to why this is getting worse and why some problems only occur every other month. The latter could be because I only have one ovary, but I'm really in the dark here.

I know I should see my doctor about this, but I'm still very uncertain if this is something I should be concerned about in the first place. I did notice that the side effects of my BC(Portia-28) include nausea, but why after three good years and one decent one has this happened?

So, any ideas of what could be going on and what I should do, or say to my doctor? I tried to explain this to a previous doctor and he blew me off by saying I should get out of the house more often.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear LunaMusings: I concur, it would be odd for a birth control pill (BCP) like your Portia to suddenly be causing severe premenstrual nausea. It would also be odd for the BCP to be causing the severe symptoms only every other month. The presence of only one ovary is not a likely culprit either.

I would be wondering about some other causes of this sudden onset nausea. Some other causes of nausea and vomiting are viral, or bacterial, infections in the bowel. Appendicitis, or problems with the gall bladder or pancreas, can provoke nausea. Neurologic conditions such as migraine headaches or increased intracranial pressure can induce nausea. Even severe emotional or physical stressors can make one queasy. Less common are the psychiatric causes including anorexia, bulimia, and anxiety disorders. Both migraine headaches and gall bladder problems can be triggered by birth control pill use. You also mentioned severe mood swings on the months with the nausea so perhaps there is a trigger there. Even emotional distress can trigger atypical migraine headaches.

Thus, you might ask your GYN if they suspect gall bladder problems or atypical migraines (no headache, just nausea). If either of these are the problem a simple change of BCP brand may not fix the symptoms. Go back to your GYN, who can do a thorough history and exam for the most "for sure" answer.

Yours,
Jane
 
avatar
LunaMusings replied to Jane Harrison Hohner, RN, RNP's response:
Thank you very much. I never knew some of the things you mentioned. I will definitely be seeing my GYN about this.


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.